In this study, the potential benefits of ginger in preventing antituberculosis drug-induced gastrointestinal adverse reactions including hepatotoxicity have been evaluated in patients with tuberculosis. Patients in the ginger and placebo groups (30 patients in each group) received either 500 mg ginger (Zintoma)(®) or placebo one-half hour before each daily dose of antituberculosis drugs for 4 weeks. Patients' gastrointestinal complaints (nausea, vomiting, dyspepsia, and abdominal pain) and antituberculosis drug-induced hepatotoxicity were recorded during the study period. In this cohort, nausea was the most common antituberculosis drug-induced gastrointestinal adverse reactions. Forty eight (80%) patients experienced nausea. Nausea was more common in the placebo than the ginger group [27 (90%) vs 21 (70%), respectively, p = 0.05]. During the study period, 16 (26.7%) patients experienced antituberculosis drug-induced hepatotoxicity. Patients in the ginger group experienced less, but not statistically significant, antituberculosis drug-induced hepatotoxicity than the placebo group (16.7% vs 36.7%, respectively, p = 0.07). In conclusion, ginger may be a potential option for prevention of antituberculosis drug-induced gastrointestinal adverse reactions including hepatotoxicity. Copyright © 2016 John Wiley & Sons, Ltd.
Keywords: antituberculosis; gastrointestinal adverse reactions; ginger; hepatotoxicity.
Copyright © 2016 John Wiley & Sons, Ltd.